Heavy Rain, Cowlitz
- When
- May 27, 3:40 PM PST
- Where
- Cowlitz County, Woodland
- Injuries
- 4 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.193, -122.681 (the zone’s center; the record gives no point)
Heavy rain may have contributed to an 11 vehicle pile-up on Interstate 5 just south of Woodland. Northbound traffic lanes were blocked for 45 minutes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Heavy rain may have contributed to an 11 vehicle pile-up on Interstate 5 just south of Woodland. Northbound traffic lanes were blocked for 45 minutes. Visibility was reduced to 50 feet according to the Washington State Patrol. Four were injured and taken to the hospital, but none of the injuries were serious.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 27, 2:00 PM PST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 300 PM PDT THU MAY 27 2004 .SYNOPSIS...COOL AND UNSETTLED WEATHER WILL CONTINUE UNDER THE INFLUENCE OF AN UPPER LEVEL TROUGH THROUGH FRI. THEN A WARM FRONT WILL MOVE THROUGH SAT AND SAT NIGHT. THEN TRENDING TO DRIER WEATHER EARLY NEXT WEEK AS WEAK HIGH PRESSURE BUILDS. && .DISCUSSION .SHORT TERM...NUMERICAL MODELS SHOW MEAN UPPER TROUGH POSITION OVER NE PAC FOR THE NEXT SEVERAL DAYS. CURRENTLY SATELLITE IMAGES SHOW UPPER TROUGH MOVING THROUGH 130W WITH UPPER FLOW BECOMING MORE SOUTHERLY WITH TIME. A WAVE SEEN ENHANCING OFF THE CENTRAL OREGON COAST THIS MORNING IS NOW MOVING ASHORE. COLD ADVECTION ALOFT AS THIS TROUGH APPROACHES HAS KICKED OFF A FEW THUNDERSTORMS OVER THE NW PART OF THE CWA. UPPER LEVEL DIVERGENCE PER GFS INDICATED SOME UPPER LEVEL SUPPORT AS WELL. ADDED ISOLATED THUNDERSTORMS TO NORTHERN ZONES FOR EARLY PART OF TONIGHT PERIOD. EXPECT PRECIPITATION TO DECREASE LATER THIS EVENING AS THIS WAVE MOVES THROUGH. SHOWERS RETURN FRI COLD UPPER TROUGH MOVES OVER THE FORECAST. EXPECT THE AIR MASS TO BE UNSTABLE ENOUGH FOR SOME THUNDERSTORMS HAS THE MODELS HAVE BEEN INDICATING FOR THE PAST FEW DAYS. HOWEVER 12Z GFS IS A BIT FASTER WITH THE BEST INSTABILITY MOVING EAST OF THE AREA DURING PEAK HEATING. SHOWER ACTIVITY DECREASES FRI NIGHT AS TROUGH SHIFTS EAST OF AREA. HOWEVER WARM FRONT SEEN ON SATELLITE NEAR 50N/155W IS CURRENTLY TIMED TO ARRIVE ON SAT...CLIPPING THE NORTHERN PORTIONS OF THE CWA. TRAILING FRONT THEN LINGERS OVER SW WASHINGTON THEN LIFTS NORTH WITH THE JET STREAM LATER SUN. .LONG TERM...UPPER LOW CONTINUES OVER SE ALASKA WITH WEAK SW FLOW OVER PAC NW. MODELS HAVE WEAK RIDGING OVER THE AREA AND FAIRLY HIGH HEIGHTS. WEAK IMPULSES ROTATING AROUND THE LOW MAY APPROACH THE FORECAST AREA THROUGH MID WEEK. BUT FOR NOW IT APPEARS THAT THE TRACK WILL KEEP IT TO THE NORTH. && .PRELIMINARY POINT POPS AST 974666 PDX 9855544 SLE 985533 EUG 985331 && .PQR WATCHES/WARNINGS/ADVISORIES... .OR/WA...NONE. &&
ORZ001>013-WAZ019>023-039-040-281230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OREGON 538 AM PDT THU MAY 27 2004 ORZ001>013-WAZ019>023-039-040-281230- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST- CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON- GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA- LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY- NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY- SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES- SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 538 AM PDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398257.